Oklahoma, 2016

Damaging Winds in Oklahoma, August 7, 2016

August 7, 2016 · NWS OUN · 6 events in 4 counties and zones

On the evening of the 7th, scattered to widespread storms fired along a stationary boundary across western and northern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

On the evening of the 7th, scattered to widespread storms fired along a stationary boundary across western and northern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 7, 1:54 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 7, 1:54 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
254 PM CDT SUN AUG 7 2016

.DISCUSSION...
Scattered to numerous storms expected mainly over northwest and
north-central Oklahoma...north of quasi stationary front. Damaging
wind gusts will be the primary severe weather impact with the
strongest storms through early evening. Heavy rain impacts will
also be monitored over north-central Oklahoma through the evening.
Will spread rain chances over central Oklahoma this evening into
the overnight hours for potential storm development near outflow
boundaries. With the synoptic front slow to exit and residual
outflows tomorrow...will follow model solutions of at least
scattered thunderstorms again Monday afternoon into the evening
hours with higher-end pops from initializations.

Overall decrease in convection chances Tuesday through Thursday
before storm chances increase significantly Thursday night into
next weekend. This will be associated with a more substantial
change in airmass as Northern/Central Plains long wave trough
progresses eastward.

Will not make any changes to going Heat Advisory products.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  75  97  75  97 /  40  30  30  10
Hobart OK         75 100  75 100 /  20  30  30  10
Wichita Falls TX  77 102  78 102 /  10  20  20  10
Gage OK           72  97  74  98 /  50  20  30  20
Ponca City OK     74  93  76  97 /  60  30  20  20
Durant OK         76 100  77 100 /  20  20  20  10

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory until 7 PM CDT this evening for OKZ027>032-039>043-
     045>048-050>052.

     Heat Advisory from noon to 7 PM CDT Monday for OKZ031-032-
     041>043-046>048-050>052.

TX...None.
&&

04/11
Hazardous weather outlook, Aug 7, 11:29 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1229 PM CDT SUN AUG 7 2016

OKZ004>048-050>052-TXZ083>090-081200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1229 PM CDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF STRONG TO SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING. THE MARGINAL RISK COVERS THE NORTHERN
HALF OF OKLAHOMA...THE I-40 CORRIDOR TO THE KANSAS BORDER.
ISOLATED TO SCATTERED STORMS ARE EXPECTED TO DEVELOP ALONG A
SLOWED SURFACE BOUNDARY AS IT PUSHES SOUTHWARD OUT OF KANSAS. THE
BEST CHANCE FOR SHOWERS AND STORMS WILL BE IN NORTHERN OKLAHOMA. A
FEW STORMS MAY BECOME STRONG TO SEVERE... WITH WINDS GUSTS TO 60
MPH THE PRIMARY HAZARD... ALONG WITH LOCALLY HEAVY RAINFALL... AND
FREQUENT LIGHTNING.

.HEAT...
HOT AND HUMID CONDITIONS WILL PERSIST THROUGH THIS AFTERNOON.
HEAT INDEX VALUES EXCEEDING 105 DEGREES WILL BE POSSIBLE IN SOME
LOCATIONS. A HEAT ADVISORY IS IN EFFECT FOR PARTS OF CENTRAL...
SOUTH CENTRAL... AND SOUTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY FOR AT
LEAST PART OF THE AREA THROUGH THE UPCOMING WEEK. THE HIGHEST
CHANCES WILL BE MONDAY THEN AGAIN FRIDAY INTO SATURDAY. THE RISK
FOR SEVERE WEATHER IS LOW.

.HEAT...
THE HOT CONDITIONS WILL CONTINUE THIS WEEK WITH TRIPLE DIGIT HEAT
INDICES... SOME OF WHICH WILL EXCEED 105 DEGREES.. ACROSS PARTS
OF OKLAHOMA AND WESTERN NORTH TEXAS. A HEAT ADVISORY IS IN EFFECT
FOR PARTS OF CENTRAL AND SOUTHERN OKLAHOMA MONDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

EM/KURTZ

In the hours before

Special weather statement, Aug 7, 1:19 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
219 PM CDT SUN AUG 7 2016

OKZ009-071945-
ELLIS OK-
219 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELLIS COUNTY UNTIL
245 PM CDT...

AT 218 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 4 MILES NORTHWEST OF SHATTUCK TO 5 MILES EAST OF
HIGGINS...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
SHATTUCK...ARNETT AND GAGE.

LAT...LON 3648 9978 3629 9967 3610 9969 3606 9998
      3622 9995 3636 9997
TIME...MOT...LOC 1918Z 260DEG 7KT 3632 9994 3613 9994

KURTZ
Special weather statement, Aug 7, 1:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
248 PM CDT SUN AUG 7 2016

OKZ009-010-072015-
ELLIS OK-WOODWARD OK-
248 PM CDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS AND SOUTHWESTERN
WOODWARD COUNTIES UNTIL 315 PM CDT...

AT 247 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 7 MILES NORTHWEST OF GAGE TO NEAR ARNETT...MOVING NORTHEAST AT
20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
SHATTUCK...ARNETT...GAGE...FARGO...HARMON AND TANGIER.

LAT...LON 3659 9961 3633 9948 3604 9950 3600 9981
      3601 9983 3601 9985 3600 9986 3622 9987
      3646 9990
TIME...MOT...LOC 1947Z 237DEG 19KT 3641 9982 3610 9980

KURTZ

The radar

The Vance AFB radar (KVNX), 161 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
August 7, 2:00 PM CST
Where
Ellis County, Arnett
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.140, -99.770

No damage was reported.

Thunderstorm Wind, Blaine

When
August 7, 7:15 PM CST
Where
Blaine County, 3 mi SW of Okeene
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.089, -98.358

Power poles down.

Thunderstorm Wind, Major

When
August 7, 7:55 PM CST
Where
Major County, Ames
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.250, -98.190

Four inch tree limbs were snapped.

Thunderstorm Wind, Blaine

When
August 7, 9:05 PM CST
Where
Blaine County, 6.2 mi SSE of Eagle City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.850, -98.540

Thunderstorm Wind, Blaine

When
August 7, 9:10 PM CST
Where
Blaine County, 6.2 mi SSE of Eagle City
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.850, -98.540

Thunderstorm Wind, Grant

When
August 7, 10:30 PM CST
Where
Grant County, Medford
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.810, -97.730

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643052, 649199, 643053, 643054, 643055, 643056.